Dismiss Notice
Join Physics Forums Today!
The friendliest, high quality science and math community on the planet! Everyone who loves science is here!

Medical Potassium Deficiency

  1. Mar 27, 2009 #1

    Evo

    User Avatar

    Staff: Mentor

    I suffer from serious potassium defiency, the doctor thinks it's due to some of the medication I take for blood pressure, but I need the medication. My levels get so low I have had to have intravenous potassium.

    Today was one of those "ooops, I have no potassium" days. I woke up this morning and stretched and my leg cramped up so bad I couldn't walk, not to mention the PAIN. It's better, but still cramped and painful. Luckily I found a couple of potassium pills (I thought I was out).

    I am having so much trouble finding information on potassium deficiency, there seems to be much more on having too much potassium. Can anyone help me find literature on this?

    I did find this blurb. Boy does this make sense for me!

    Gee, ya think? And no, I am not menapausal, this link just described me to a "T".

    http://www.bellaonline.com/articles/art19941.asp
     
  2. jcsd
  3. Mar 27, 2009 #2

    Astronuc

    User Avatar

    Staff: Mentor

    The sodium and potassium are supposed to be balanced. One could have too much potassium which is fatal.

    I'd suggest bananas and raises, but I believe one is allergic to bananas.

    Here you go!
    http://www.nlm.nih.gov/medlineplus/ency/article/002413.htm

    and

    http://www.nlm.nih.gov/medlineplus/ency/article/000479.htm
    Hypokalemia is a lower-than-normal amount of potassium in the blood. It may result from a number of conditions.

    http://emedicine.medscape.com/article/767448-overview

    Just search on hypokalemia
     
  4. Mar 27, 2009 #3

    Evo

    User Avatar

    Staff: Mentor

    Yes, normal levels are 3.5 to 5 mEq, my blood test came back at 1.
     
  5. Mar 27, 2009 #4

    Monique

    User Avatar
    Staff Emeritus
    Science Advisor
    Gold Member

    Astronuc provided you with a good keyword: hypokalemia, that should make your search easier (try Pubmed). If you are suspecting the medication to be the cause, ask whether it can be changed to something that does not have these side effects. Leafy green vegetables have high potassium content, supplements could also be an option. I hope you feel better soon!
     
  6. Mar 27, 2009 #5

    turbo

    User Avatar
    Gold Member

    Evo, could you try to use potassium chloride as a salt substitute until you can get your medications adjusted? Processed meats and fast foods (like your KFC bucket 'o grease) contain lots of sodium chloride, so the salt substitute might help you get your electrolytes balanced out. You might want to ask your doctor if this might help short-term. I know that it can take hypertension patients some time to acclimate to new BP medicines, and even if he does change your meds, we don't want to lose you in the meantime.
     
  7. Mar 27, 2009 #6

    Evo

    User Avatar

    Staff: Mentor

    I had previously searched on hypokalemia, but still couldn't find too much discussion on it.

    The trouble is that the medication for blood pressure that I am on seems to be the one that works best (tried many over a period of years), so I am on prescription potassium, but I had run out and my level apparently dropped way too low this morning.

    Thanks for the encouragement. It seems from the article I posted that most of my symptoms could all point to low potassium, I wasn't aware of all of the symptoms.
     
  8. Mar 27, 2009 #7

    Evo

    User Avatar

    Staff: Mentor

    Luckily I found two potassium pills that had fallen out when Dr foofer knocked the bottle off the counter a while back. I spoke to my pharmacist today and he said that unfortunately the type of potassium I have been prescribed can't be purchased over the counter. The problem is that they are too huge to swallow and if I break them in half they start to disintegrate the moment they hit my tongue and I end up gagging too much to swallow them. He suggested that I crush them and add them to juice. <slaps forehead> I can add them to my v-8 juice!!!

    I also just found out that the severe tingling in my hands the past couple of days was a sign that I was about to crash.
     
  9. Mar 27, 2009 #8

    turbo

    User Avatar
    Gold Member

    Just remember that potassium is essential for proper muscle-function and the heart is a pretty critical set of muscles.
     
  10. Mar 27, 2009 #9

    Astronuc

    User Avatar

    Staff: Mentor

    Don't let yourself get like that!

    Several years ago, my son had an epsiode where he was taking some medication, but didn't eat. He was standing in the kitchen beside me while preparing some food. He complained that he feet tingled and we slightly itchy. I turned and walked past him, and was facing the kitchen sink and counter with my back to him. The next thing I see out of the corner of my eye is my son falling backwards - he had feinted. I immediately extended my arm to catch him and was able to get my hand behind his neck to break his fall. He ended up bumping his head on the cupboard doors, but I held enough of his weight that it wasn't a hard bang. He was unconscious while he went down, and only regained consciousness while lying on the floor. He didn't know what happened.

    So don't let yourself get hypokalemic!

    I recommend poached salmon in a dill cream sauce and a baked potato. :tongue2:

    And dried apricots.
     
  11. Mar 27, 2009 #10

    Monique

    User Avatar
    Staff Emeritus
    Science Advisor
    Gold Member

    Here is a review article from the New England Journal of Medicine http://content.nejm.org/cgi/content/extract/339/7/451 you can sign in with a free trial.

    It is not a very recent article, but it is something.
     
  12. Mar 27, 2009 #11

    alxm

    User Avatar
    Science Advisor

    Have you discussed, perhaps with a specialist, changing your hypertension medication if possible? I don't know enough to know whether you have any alternatives, but I do know there are a lot of hypertension drugs and not all of them may cause hypokalemia (ACE inhibitors are more likely to have the opposite problem).
     
  13. Mar 27, 2009 #12

    Evo

    User Avatar

    Staff: Mentor

    Yes, but the medication i am on now seems to work the best at lowering my blood pressure, so it was decided that I need to take potassium supplements.

    I've tried adding potatoes to my diet, one large potato (299 gram portion) has 1600 mg of potassium (46% RDA), that's almost twice as much as a similar amount of a 225 gram portion of banana, 806mg of potassium (23% RDA). The thing is, I can't get enough potassium through food intake even without the medication.

    astronuc, I finished off the last of the salmon a couple of nights ago, I'm grilling a t-bone tonight.
     
  14. Mar 27, 2009 #13
    I feel for you Evo. I never use to get charlie horses, but over the last several years I've been going through spells where I can't even yawn without getting a charlie horse in my neck/throat, which is absolutely horrifying, as well as painful.
     
  15. Mar 27, 2009 #14

    Evo

    User Avatar

    Staff: Mentor

    Have you had your potassium level checked?
     
  16. Mar 27, 2009 #15
    No doctors. I don't place much faith in them. It was extremely rare that we were taken to a doctor's office as children. I toughed out quite a few 105.x temperatures as a child, which leaves you more in a state of delirium than consciousness. I grew up with a sense that doctors were for people who were genuinely sickly. Subsequently, I tough out everything that comes my way. I've even set my own broken thumb and "Boxer's break" broken knuckle. Oh yeah, it’s painful especially without pain killers, but it’s made me one tough old bird. I also believe that when it's time for me to go, it was meant to be.
     
  17. Mar 27, 2009 #16

    Evo

    User Avatar

    Staff: Mentor

    Or you could die needlessly from a simple ailment a doctor could easily fix.
     
  18. Mar 28, 2009 #17
    Or one could die needlessly at the hands of a doctor's misdiagnosis or a pharmacist's error in filling a doctor’s prescription, as has happened in my rather large family. I presently have 6 grandchildren although they are located several thousand miles away, so unfortunately, I don’t get to be a part of their lives. I've already lived a full life without the need for a doctor. At this point, I consider each day I wake, an extra...
     
  19. Mar 28, 2009 #18
    and i bet the medication is slow release.

    thing is, most K supps that people can buy OTC are only a piddly amount, anyway. something like 3% RDA per pill. for good reason, i guess. too much at one time could stop the heart.


    on a related note, does anyone know offhand how coffee consumption affects K balance? i'm sort of addicted to it. :redface:
     
  20. Mar 28, 2009 #19

    Evo

    User Avatar

    Staff: Mentor

    Actually it's not and I'm trying to read up on absorption rates, I know it is excreted daily, but I am wondering if taking smaller doses throughout the day is better.

    Each pill is is the equivalent of 1,500 mg, so that's what about 30% of the RDA? They are prescription. People shouldn't self medicate with potassium, especially if they aren't getting their blood levels checked.

    Although the initial excrutiating spasms ended quickly, my calf muscle is still spasmed and hurts. It's like the muscle won't move.
     
  21. Mar 28, 2009 #20
    well, if that's the case, and it's KCl, then you could just measure out an appropriate amount of NoSalt salt substitute next time you find yourself in bind.
     
Know someone interested in this topic? Share this thread via Reddit, Google+, Twitter, or Facebook




Similar Discussions: Potassium Deficiency
  1. Potassium Cyanide (Replies: 5)

Loading...